Commonly Asked Questions about Addiction and Treatment
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.
What is the most common substance abuse disorder?
The most common substance use disorder globally is alcohol use disorder (AUD). This disorder, often referred to as alcoholism, is characterized by an impaired ability to stop or control alcohol use despite adverse social, occupational, or health consequences.
Alcohol use disorder is defined by the American Psychiatric Association in the Diagnostic and Statistical Manual of Mental Disorders (DSM-5) as a problematic pattern of alcohol use leading to clinically significant impairment or distress, as manifested by at least two of eleven criteria, within a 12-month period.
The criteria include issues like spending a lot of time drinking, or recovering from drinking, giving up important social or recreational activities in favor of drinking, developing a tolerance (needing to drink more to achieve the desired effect), experiencing withdrawal symptoms when not drinking, and continuing to drink even when it's causing physical or psychological problems.
It's important to note that substance use disorders can develop with the use of many different substances, including illicit drugs like cocaine or heroin, and legal substances like alcohol or prescription medications. The prevalence of these disorders can vary by region and demographic group.
Regardless of the substance involved, these disorders can have serious impacts on individuals' physical and mental health, relationships, and ability to work or study. Treatment can often help people with substance use disorders to recover and lead healthy lives. If you or someone you know is struggling with substance use, don't hesitate to seek professional help.
Where can I enroll for online drug abuse counseling?
Online drug abuse counseling is increasingly available, offering a convenient and flexible option for those seeking help with substance use disorders. You can enroll in online counseling through several different types of services. Here are a few to consider:
- Substance Abuse and Mental Health Services Administration (SAMHSA): This U.S. government agency provides a treatment services locator on their website, which can be used to find both local and online resources.
- Private Therapy Platforms: Numerous online platforms, such as Talkspace or BetterHelp, connect individuals with licensed therapists who are trained in treating substance abuse. These platforms offer a variety of communication options, including messaging, video calls, and phone sessions.
- Local Healthcare Providers: Many hospitals, clinics, and private practitioners have started offering teletherapy services, especially in the wake of increased demand during the COVID-19 pandemic. Check with local providers to see if this is an option.
- Insurance Providers: If you have health insurance, check with your provider to see if they cover online substance abuse counseling. They may have a list of preferred providers or platforms.
- Online Support Groups: While not a replacement for professional counseling, online support groups can be a valuable part of a recovery strategy. Groups like Narcotics Anonymous and SMART Recovery offer online meetings.
- Employee Assistance Programs (EAPs): If you're employed, your workplace may offer an EAP, which often includes mental health resources and may cover substance abuse counseling.